Join 3,572 readers in helping fund MetaFilter (Hide)


How does Seroquel cause weight gain and/or diabetes?
November 17, 2010 1:54 PM   Subscribe

Does Seroquel *really* cause diabetes and if so, how?

After having been on Seroquel [for bipolar type 2] for 6 months, and only gaining a few [much needed] pounds very slowly*, I had the usual blood tests and everything, including blood sugar, came back normal.

I've been warned, by doctors and other patients, that Seroquel not only causes weight gain, but also diabetes. Having not noticed either of these side-effects myself, it makes me wonder.

The only related side-effect I've noticed is weird cravings for junk food which I'd never really craved (being a light and mostly-healthy eater) before. New cravings include french fries and honey-buns, but mostly I don't give into them, choosing to eat healthier alternatives (healthier carbs, or fruits for the sweet-tooth).

So this makes me beg the question: does Seroquel directly cause diabetes/weight gain, or is it the response to the new food cravings?

*Years of depression left me pretty badly under-weight
posted by MuChao to Health & Fitness (5 answers total) 5 users marked this as a favorite
 
I believe that the research is suggesting that Seroquel affects the functioning of the pancreas, which is responsible for insulin regulation.

Insulin disruptions can lead to many things, including food cravings, diabetes, and weight gain.

You should also be watchful of pancreatitis--something that I have noticed anecdotally is that people who generally have a hard time gaining weight are more prone to pancreatitis as a side-effect of medication that seems to give the pancreas a hard time than they are to either weight gain or diabetes.
posted by Sidhedevil at 2:07 PM on November 17, 2010


The answer is, truly, nobody knows for sure. Here are a few theories that are frequently floated, along with reasons to question them:

1) Seroquel makes people want to eat more, which causes weight gain, and overweight people are more likely to have diabetes. However, the increased rate of diabetes is seen in patients of all weights who take Seroquel, not only those who gain substantial weight or change their diets. Moreover, some studies have shown increased risk even when weight or weight gain are controlled for. And as well, the direct evidence that eating too much or eating too much sugar causes diabetes is suspect.

2) Seroquel has some effect on blood sugar levels directly. Patients who take the drug tend to have higher blood sugar levels generally. However, we don't really know why that happens. There are theories about glucose metabolism and about the drug's effect on pancreatic serotonin receptors, but nothing has been conclusively proved.

3) Patients who have schizophrenia have higher rates of diabetes regardless of their course of treatment, so it may be that the disease, not the drug, is correlated with the diabetes. However, Seroquel patients who are not schizophrenic have also been found in some studies to have increased risk.

4) Patients who take Seroquel are under the direct care of a doctor and are getting regular checkups and blood tests, so it may be that their rate of diabetes is not higher than that of the general population, but merely that their rate of diagnosis is higher because going to the doctor means that the condition is more likely to be noticed and treated. Rates of diagnosis have been going up for everyone, so there's some merit to this hypothesis. But the rate of diagnosis for schizophrenic patients taking Seroquel is higher than for patients with other diagnoses being monitored for other drugs, so this doesn't seem to fully explain the difference.

So basically, the answer is that there are some reasons to be wary, but that you and your doctor have to weigh the risks and benefits of the drug given your condition and needs.
posted by decathecting at 2:20 PM on November 17, 2010 [1 favorite]


I've been warned, by doctors and other patients, that Seroquel not only causes weight gain, but also diabetes. Having not noticed either of these side-effects myself, it makes me wonder.

When people say things like that, what they mean is that a sizeable number of people taking Seroquel suffered diabetes and/or weight gain. How sizeable? This page says 23% of patients receiving Seroquel in all studies suffered weight gain, as opposed to 6% of patients receiving only placebo. (My go-to for drug info, www.rxlist.com, says more along the lines of 5% vs 1%, but then, I think that's just going off of published studies.) This page says that between 1% and 0.1% of patients receiving the drug in trials developed diabetes.

You can see, looking at this, that it's to be expected that you won't experience unpleasant weight gain or diabetes. Part of the reason for drug testing is to discover relatively unlikely adverse reactions.

(Regarding the rest of what you're asking: well, it looks like the consensus is just "mechanism unknown." That's how it is for most of this stuff. It would be pretty expensive to figure out if people on Seroquel with fixed calorie diets gained weight, and wouldn't be of much use to know, so nobody's going to bother to figure it out.)
posted by nathan v at 3:08 PM on November 17, 2010


Bear in mind that the dosage you are probably taking for bipolar type two is probably pretty small compared to what someone with schizophrenia, etc would be taking.

I do have some experience with this drug, and other than always feeling a wee bit hungover every morning (they were giving it to me to make me sleep and boy howdy did I) I noticed no other effects. No weight gain, etc.
posted by St. Alia of the Bunnies at 4:17 PM on November 17, 2010


You got a bunch of excellent, even-handed, solid answers. Please allow me to offer something a little more speculative.

I think Seroquel is causing diabetes, and I think the symptoms you report illustrate just how it happens:

The only related side-effect I've noticed is weird cravings for junk food which I'd never really craved (being a light and mostly-healthy eater) before. New cravings include french fries and honey-buns, but mostly I don't give into them, choosing to eat healthier alternatives (healthier carbs, or fruits for the sweet-tooth).

These cravings are your body's response to the pulse of insulin the Seroquel is causing the islets of Langerhans in your pancreas to produce.

If you suddenly inject someone with lots of insulin, and they don't have high enough blood sugar to cope with it, the insulin will cause cells to absorb so much of the glucose in their blood that their blood sugar levels can plummet to the point they lapse into a coma and die.

Your cravings are your body's attempt to get you to pump up your blood sugar levels so it can cope with all that Seroquel-induced insulin.

Now, what happens if your body finds itself in a situation where it's producing too much insulin for its blood sugar over and over again?

Simple. It sends in the immune system to kill off some cells in the islets, and your pancreas can no longer produce as much insulin as before, making the insulin crises more manageable.

The best evidence I know of that this is happening comes from studies that have examined the length of telomeres in the islet cells of mice and humans with type II diabetes. Those telomeres turn out to be abnormally short, implying, since the length of the telomere decreases with every cycle of cell division, that the cells in their islets have had to divide many times in order to replenish themselves after insults.

Better give into those cravings, at least.
posted by jamjam at 2:23 AM on November 18, 2010 [2 favorites]


« Older I'd like to take singing lesso...   |  Two weeks ago I asked about ha... Newer »
This thread is closed to new comments.